Clostridium difficile, which experts recently reclassified as Clostridioides difficile, is a bacterium that resides in the gut. When the levels of gut bacteria become imbalanced, this bacterium can multiply and cause severe health problems. Healthcare professionals call this infection C. difficile or C. diff.
The use of antibiotic drugs to treat other infections can increase the risk of C. difficile. For this reason, the infection most often affects older adults staying in the hospital or using long-term care facilities.
This bacterium spreads rapidly and is a major health concern. In 2015, the Centers for Disease Control and Prevention (CDC) found that C. difficile caused half a million infections and resulted in
In this article, we explain how to recognize and treat C. difficile.
C. difficile naturally occurs in the gut. When the bacterium is present at normal levels, doctors do not consider C. difficile to be an infection.
This bacterium does not usually cause problems for people who are otherwise healthy. However, some antibiotics may alter the balance of bacteria in the gut, allowing C. difficile to multiply. It is at this stage that it becomes an infection.
The infection can cause diarrhea and increase the risk of more serious illnesses.
Most cases of C. difficile infection occur in healthcare environments due to their link with antibiotic therapy. A significant number of people staying in the hospital will need to take a course of antibiotics to treat other infections.
Older adults are
That said, most people with C. difficile infection recover completely without any long-term consequences.
Still, some people experience dangerous complications, a number of which can be fatal.
The infection can often return after treatment, with
The following symptoms may occur as a result of C. difficile infection:
- watery diarrhea
- frequent bowel movements
- pain or tenderness in the stomach
- reduced appetite
Inflammation of the lining of the large intestine, or colitis, causes these symptoms. Although complications are rare, C. difficile can also lead to:
- peritonitis, or infection of the lining of the abdomen
- septicemia, or blood poisoning
- perforation of the colon
More noticeable symptoms can include:
- elevated body temperature
- loss of appetite
- severe abdominal cramping and pain
- pus or blood in the feces
- needing to use the bathroom 10 or more times per day
- weight loss
The risk of experiencing a life threatening condition is higher among older people and those with serious health conditions.
Most symptoms develop in people who are taking antibiotic medications. It is not unusual for symptoms to appear
Most C. difficile infections occur in hospitals or other healthcare settings. In these environments, a lot of people are taking antibiotics or have a weakened immune system.
Those with a higher risk of becoming ill from C. difficile infection include people who:
- use antibiotics for a long time
- use multiple types of antibiotic or antibiotics that target a wide range of bacteria
- have recently used antibiotics or spent time in the hospital, especially if this was for an extended period
- are aged 65 years or older
- live in a long-term care facility or nursing home
- have reduced immune activity, such as those taking immunosuppressant medication to treat an autoimmune condition
- have had recent abdominal or gastrointestinal surgery
- have a colon condition
- have had a previous C. difficile infection
C. difficile is anaerobic, which means that it does not need oxygen to live and reproduce.
It can be present in soil, water, and feces. Some people carry the bacterium in their intestines naturally.
However, healthcare environments such as hospitals, nursing homes, and long-term healthcare facilities most often host C. difficile. A significant proportion of people staying or living in these settings carry high levels of the bacterium.
The bacterium can spread from feces to food, and then to surfaces and other objects. The rate of spread can rise if people do not wash their hands regularly or properly. The bacterium produces spores that can resist harsh environments and survive for months.
The intestines contain millions of different types of bacteria. Many of them protect people from infection.
If a person takes antibiotics to treat a different infection, they may destroy some of the helpful bacteria, allowing C. difficile to reproduce more rapidly and dominate the gut.
Types of antibiotic that may contribute to C. difficile infection include fluoroquinolones, cephalosporins, clindamycin, and penicillin. However, any antibiotic can increase the risk of C. difficile if it decreases the amount of protective bacteria in the gut.
Once C. difficile reaches the stage of infection, it produces toxins that destroy cells and cause inflammation inside the colon.
When C. difficile occurs naturally in the gut, people cannot normally pass the infection on to others unless the bacteria start producing toxins.
If a medical professional suspects C. difficile, they may request one of the following tests:
- Flexible sigmoidoscopy: During this procedure, a doctor will insert a flexible tube with a small camera at the end into the lower colon to seek signs of infection.
- Stool test: This determines whether C. difficile has produced toxins. These would show in a stool examination.
- Imaging scans: If the doctor suspects the presence of a C. difficile complication, they may request a CT scan.
Standard treatment for a C. difficile infection is antibiotics. The doctor may prescribe vancomycin (Vancocin) or fidaxomicin (Dificid). They may instead prescribe metronidazole (Flagyl) if the former types are not available.
If a person is taking antibiotics when symptoms appear, a doctor may consider stopping that course and prescribing a new type.
However, treatment with antibiotics may make a C. difficile infection worse by attacking the helpful bacteria in the body.
They may consider other therapies to treat the infection, including:
- Probiotics: Some types of bacteria and yeast help restore a healthful balance in the intestine. Saccharomyces boulardii (S. boulardii), a natural yeast, can reduce recurring C. difficile infections when a person takes it together with antibiotics. S. boulardii probiotics are available for purchase online.
- Surgery: If symptoms are severe, or if there is organ failure or perforation of the lining of the abdominal wall, it may be necessary to surgically remove the affected part of the colon.
- Fecal microbiota transplantation (FMT): Medical professionals are now using fecal transplants in recurrent cases of C. difficile infection. A healthcare provider will transfer bacteria from a healthy person’s colon into the colon of a person with C. difficile.
However, the FDA recently issued
They have suspended any clinical trials on FMT.
Here, learn all about fecal microbiota transplantation.
Treating recurring C. difficile infections
Recurring C. difficile infections may occur because treatment did not completely eliminate the first infection, or because a different strain of the bacterium has started to develop.
Treatment may include:
- probiotics such as S. boulardii, which a person should take alongside antibiotics
- fecal microbiota transplant
Around 40–60% of people experience a recurrence if the first round of treatment is not successful.
C. difficile bacteria can spread easily. However, hospitals and other healthcare establishments can reduce the risk of spread by following strict infection control guidelines.
Visitors to healthcare facilities should:
- avoid sitting on beds
- follow handwashing guidelines
- adhere to all other visiting guidelines
Before entering and after leaving a patient’s room, visitors and medical personnel should wash their hands thoroughly with hand sanitizer or soap and water. They should wash the hands a second time when leaving the hospital.
It is especially important to wash the hands with soap and water before and after preparing food, eating, and drinking.
Can C. difficile come back more than once?
Yes. According to one
If a person has had a C. difficile infection and received treatment for it, it is important for them to establish an ongoing conversation with their physician to address recurring symptoms as quickly as possible. Also, following the prevention tips listed above is very important in reducing the risk of recurrence.